WHAT ARE STIMULANTS?
Stimulants are a category of drug that increase alertness and heart rate, producing an effect of increased confidence, and energy.
Large doses of these drugs can result in anxiety, panic, seizures, headaches, stomach cramps, aggression and paranoia.
Examples of stimulant drugs include: amphetamines, cocaine and Ecstasy (MDMA).
SIGNS OF OVERDOSE
- Hot, flushed or sweaty skin
- Chest pain
- Rigid muscles, tremors
- Uncontrolled movements
- Difficulty breathing
- Psychotic symptoms in individuals
with no prior mental illness
- Severe agitation or panic
- Altered mental state, such as
confusion or disorientation
Before you act, check for danger
Call an ambulance, tell the operator your location, and stay on the line.
Move the person to a quiet, safe room away from bystanders, noise, excessive light, heat and other stimulation.
If confused or panicking, try to reassure them.
If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
If you can’t get a response or the person is unconscious, put them in the recovery position.
If muscle spasms or seizures occur, remove anything from the immediate environment that might cause injury.
The Recovery Position
Support face Place the arm nearest to you at right angles to the body. Place their other hand against their cheek.
Lift Leg Get hold of the far leg just above the knee and pull it up, keeping the foot flat on the ground.
Roll over Keep their hand pressed against their cheek and pull on the upper leg to roll them towards you and onto their side.
WHAT NOT TO DO IN THE EVENT
OF A SUSPECTED OVERDOSE
- Do NOT leave the person alone.
- Do NOT give the person anything to eat
or drink, or try to induce vomiting.
Content supplied by Penington Institute